Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

October 12, 2021Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 12, 2021, 7:16 PM CDT for Morton County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 7:16 PM CDT (00:16 UTC)
Expired
Oct 12, 2021, 7:45 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
50

County Morton County, KS

The radar

The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS83 KDDC 130016
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
716 PM CDT Tue Oct 12 2021
 
KSZ074-084-085-130045-
Stanton KS-Stevens KS-Morton KS-
716 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of Morton, southern
Stanton and western Stevens Counties through 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Richfield around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

&&

LAT...LON 3753 10204 3751 10153 3700 10152 3699 10204
TIME...MOT...LOC 0016Z 212DEG 71KT 3704 10199 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:32 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 12, 6:32 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
632 PM CDT Tue Oct 12 2021

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
Issued at 212 PM CDT Tue Oct 12 2021

...Significant Severe Weather Tonight, Including Tornadoes...

Early this afternoon, a major mid-latitude cyclone was maturing out
across western Colorado. A surface low continued to rapidly deepen
just lee of the Colorado Rockies, and the surface winds were
responding nicely with widespread south-southeast winds in the 20 to
25 knot range with higher gusts. Rapid northward transport of 60-65F
surface dewpoints were underway across the eastern Texas Panhandle
into west central Oklahoma.

Everything that was discussed in yesterday afternoon's Short Term
discussion remains valid as of this forecast update. A significant
severe weather event is about to unfold later on this evening. The
only thing that has really changed, and has become increasingly
concerning, is that the low level moisture (62-65F dewpoints) will
be making a run on southwest Kansas a little bit quicker than
previously forecast...and a bit farther west...such that areas along
and event a bit west of Highway 83 now have an increased risk of
significant severe weather, including tornadoes. The 02-05Z (9 PM to
Midnight CDT) time frame is of particular concern, as the latest
HRRR and RAP low level thermodynamic and shear parameters are well
into the tornado category...even significant tornado category...as a
large region will have 0-1km AGL storm-relative helicity in the 300-
400 m2/s2 during the 02-05Z time frame. This is also the best time
frame for discrete supercell mode.

If the storm mode remains primarily supercellular in the critical 02-
05Z time frame, we have to face the possibility of long-track
significant tornadoes covering potentially 10s of miles. This is
extremely unusual for far western Kansas to see tornadic storms
racing northeast at 50+ mph, but this is exactly what we may be
dealing with tonight. This puts much more land at risk, obviously,
with such fast storm motions. This will also present a challenge for
warning forecasters tonight given such fast, forward storm (tornado)
motion. Eventually, the primary severe weather mode will become more
linear in nature as the risk shifts east by/shortly after midnight.
All in all, a dangerous night of severe storms is still on track for
much of the southwest Kansas region.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 346 PM CDT Tue Oct 12 2021

The next storm system slated to impact the region will move across
late Thursday into early Friday, however the surface front is
expected to remain just south of the DDC forecast area, so the
severe weather potential will remain south and east of southwest
Kansas. That said, we will need to watch our far southeast CWA
(mainly Barber County) as a surface wave along the front will be
pretty close to south central Kansas. We will keep some POPs in
Barber county area as a result. Light cold sector precipitation is
still expected across the remainder of our forecast area along the
mid level frontal zone late Thursday Night, but widespread moderate
or heavy rainfall is not expected. Fairly cool air behind the front
will filter in on Friday, and afternoon temperatures will struggle
to get out of the 50s. It still looks like there is the potential
for a frost/freeze across mainly far west central Kansas.
Frost/freeze headlines may be required if these model trends
continue out west. A high pressure ridge in the mid/upper
troposphere will move across western Kansas over the weekend with
much quieter weather forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Oct 12 2021

Low level stratus in central and south central Kansas will continue
to develop slowly northwestward into portions of southwest and west
central Kansas within a prevailing southeasterly upslope flow,
resulting in MVFR cigs in vicinity of KDDC, KHYS, and potentially
KGCK through mid/late evening. IFR cigs cannot be ruled out at KDDC.
Strong to severe thunderstorms are expected to develop along and
ahead of a strong frontal boundary edging into extreme southwest
Kansas generally after 01Z, then spread eastward across the remainder
of southwest Kansas into central/south central Kansas through 07Z,
affecting all TAF sites. The main impacts will be damaging winds,
large hail, and isolated tornadoes. Prevailing southeasterly winds
15 to 30kt will continue ahead of the aformentioned approaching
frontal boundary, then turn west-southwesterly around 10-20kt
behind the boundary as it pushes eastward overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  67  42  67 /  80   0   0  10
GCK  40  65  38  63 /  80   0   0   0
EHA  42  70  39  66 /  30   0   0   0
LBL  41  69  38  68 /  50   0   0   0
HYS  46  65  40  62 /  90   0   0  10
P28  53  70  48  73 /  90  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Oct 12, 2:00 AM CDT, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Tue Oct 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-130700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Tue Oct 12 2021 /100 AM MDT Tue Oct 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Storm development likely late Tuesday afternoon with initial
threats of large hail over 2 inches in diameter along with a few
possible tornadoes. As storms move northeast and expand into more
of a line, damaging winds will become the main threat with quarter
sized hail possible into the evening hours through midnight before
pushing off to the east and northeast. Gusty southeast winds
expected through the day Tuesday with 20-30 mph gusts in the
morning increasing to 40-45 mph by the afternoon. A cold front
will drop through southwest Kansas later in the evening turning
winds out of the north and diminishing into the overnight hours
and Wednesday morning.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Below freezing temperatures are looking more likely for areas
along and west of the Hwy 83 corridor and to the Colorado state
line for Saturday morning. Another cold front will drop through
the high plains Thursday with high pressure building in behind it
on Friday. Clear skies and light winds overnight Friday into
Saturday morning, will allow for a strong radiational cooldown
seeing 30s for the entire viewing area in addition to the
aforementioned below freezing areas of concern. No other hazards
are expected for the remainder of the long term outlook.

Days 2-7 Hazards
----------------
* Wednesday
  - No hazards

* Thursday
  - No hazards

* Friday
  - No hazards

* Saturday
  - Freeze: Limited risk

* Sunday
  - No hazards

* Monday
  - No hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5PM CDT along and east of
the Hwy 83 corridor.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Oct 12, 1:36 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
136 PM CDT Tue Oct 12 2021

KSZ090-121900-
Barber KS-
136 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Barber
County through 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Barber county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9854 3726 9835 3700 9835
TIME...MOT...LOC 1836Z 216DEG 40KT 3706 9838

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Oct 12, 2:14 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021

KSZ090-121945-
Barber KS-
214 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Barber
County through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or near Kiowa, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hazelton around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9850 3734 9835 3700 9835
TIME...MOT...LOC 1913Z 204DEG 55KT 3696 9841

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Oct 12, 7:09 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM MDT Tue Oct 12 2021

KSZ061-130045-
Hamilton KS-
609 PM MDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of northwestern Hamilton
County through 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Horace to near Coolidge.
Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for southwestern
Kansas.

&&

LAT...LON 3826 10204 3826 10165 3804 10204
TIME...MOT...LOC 0009Z 233DEG 62KT 3828 10192 3811 10204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 12, 7:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
716 PM CDT Tue Oct 12 2021

KSZ074-084-085-130045-
Stanton KS-Stevens KS-Morton KS-
716 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of Morton, southern
Stanton and western Stevens Counties through 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Richfield around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

&&

LAT...LON 3753 10204 3751 10153 3700 10152 3699 10204
TIME...MOT...LOC 0016Z 212DEG 71KT 3704 10199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:09 PM CDTSpecial Weather StatementDDCHamilton36 min
Oct 12, 7:21 PM CDTSpecial Weather StatementDDCHamilton, Stanton39 min
Oct 12, 7:33 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton42 min
Oct 12, 7:43 PM CDTSpecial Weather StatementDDCMorton32 min
Oct 12, 8:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens43 min
Oct 12, 8:13 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
Oct 12, 8:35 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
Oct 12, 8:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny, Seward, Stevens38 min
Oct 12, 8:54 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott21 min
Oct 12, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell, Meade, Seward, Stevens53 min
Oct 12, 9:15 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott45 min
Oct 12, 9:22 PM CDTTornado WarningDDCGray, Haskell, Meade, Seward23 min
Oct 12, 9:34 PM CDTTornado WarningDDCGray, Haskell26 min
Oct 12, 9:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade and 1 more44 min
Oct 12, 9:52 PM CDTSpecial Weather StatementDDCTrego38 min
Oct 12, 10:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hodgeman, Lane, Ness21 min
Oct 12, 10:04 PM CDTTornado WarningDDCFord, Gray11 min
Oct 12, 10:14 PM CDTTornado WarningDDCFord31 min
Oct 12, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Finney, Ford, Gray, Hodgeman, Meade40 min
Oct 12, 10:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHodgeman, Ness39 min
Oct 12, 10:36 PM CDTTornado WarningDDCFord, Hodgeman24 min
Oct 12, 10:47 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ellis, Hodgeman, Ness, Pawnee, Rush58 min
Oct 12, 10:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa54 min
Oct 12, 10:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa, Meade67 min
Oct 12, 10:58 PM CDTTornado WarningDDCClark, Meade17 min
Oct 12, 11:03 PM CDTSpecial Weather StatementDDCEllis27 min
Oct 12, 11:13 PM CDTTornado WarningDDCClark, Ford, Kiowa32 min
Oct 12, 11:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford38 min
Oct 12, 11:44 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa35 min
Oct 13, 12:12 AM CDTTornado WarningDDCEdwards, Pawnee, Stafford18 min
Oct 13, 12:17 AM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more58 min
Oct 13, 1:09 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche, Pratt, Stafford66 min
Oct 13, 2:16 AM CDTSpecial Weather StatementDDCBarber29 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.